Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 49, NWS Atlanta, GA

January 10, 2024Clayton County, Fayette County, Spalding County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 10, 2024, 5:06 AM EST for Clayton County, Fayette County, Spalding County, Georgia. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Jan 10, 2024, 5:06 AM EST (10:06 UTC)
Expired
Jan 10, 2024, 8:48 PM EST
In force
16 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Clayton County, GA, Fayette County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 24 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River near Lovejoy (LOVG1). The gauge peaked at 13.67 ft at Jan 10, 2024, 7:00 AM EST.

actionminormoderate5101501/1001/1101/12
Action stage
9 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02344350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

655 
WGUS42 KFFC 101006
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
506 AM EST Wed Jan 10 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Flint River near Lovejoy affecting Clayton, Fayette and Spalding 
  Counties.

For the Flint River Basin...including Americus, Peachtree City, 
Lovejoy, Fayetteville, Peachtree City, Woolsey, Sharpsburg, 
Peachtree City, Peachtree City, Senoia, Griffin, Orchard Hill, 
Griffin, Thomaston, Molena, Carsonville, Montezuma, Byromville...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this afternoon at 515 PM EST.

&&

GAC063-113-255-102215-
/O.NEW.KFFC.FL.W.0049.240110T1006Z-240111T0700Z/
/LOVG1.1.ER.240110T0454Z.240110T0945Z.240111T0100Z.NO/
506 AM EST Wed Jan 10 2024

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO JUST AFTER 
MIDNIGHT TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Flint River near Lovejoy.

* WHEN...From early this morning to just after midnight tonight.

* IMPACTS...At 14.0 feet, Moderate flooding begins. Significant 
  flooding occurs of residential yards upstream of the gage between
  Upper Riverdale Road and Georgia Highway 138. Some roads begin to 
  flood such as Upper Riverdale Road and Mockingbird Road. Flooding 
  expands on portions of the Rivers Edge Golf Course. Several holes 
  and fairways will flood.

* ADDITIONAL DETAILS...
  - At 4:45 AM EST Wednesday the stage was 13.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 4:45 AM EST Wednesday was 13.5 feet.
  - Forecast...The river is expected to fall below flood stage
    this evening and continue falling to 2.3 feet early Monday
    morning.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    13.3 feet on 09/01/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3360 8444 3363 8438 3354 8434 3340 8435
      3340 8443 3354 8441


$$

SEC
2 follow-up statements
167 
WGUS82 KFFC 101553
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1053 AM EST Wed Jan 10 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Flint River near Lovejoy affecting Spalding, Clayton and Fayette 
  Counties.

  Flint River at US 19 near Carsonville affecting Talbot, Taylor, 
  Crawford and Upson Counties.

  Flint River near Griffin affecting Spalding and Fayette Counties.

For the Flint River Basin...including Americus, Peachtree City, 
Lovejoy, Fayetteville, Peachtree City, Woolsey, Sharpsburg, 
Peachtree City, Peachtree City, Senoia, Griffin, Orchard Hill, 
Griffin, Thomaston, Molena, Carsonville, Montezuma, Byromville...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this evening at 1100 PM EST.

&&

GAC063-113-255-110400-
/O.EXT.KFFC.FL.W.0049.000000T0000Z-240111T1021Z/
/LOVG1.1.ER.240110T0454Z.240110T1245Z.240111T0421Z.NO/
1053 AM EST Wed Jan 10 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Flint River near Lovejoy.

* WHEN...Until late tonight.

* IMPACTS...At 14.0 feet, Moderate flooding begins. Significant 
  flooding occurs of residential yards upstream of the gage between
  Upper Riverdale Road and Georgia Highway 138. Some roads begin to 
  flood such as Upper Riverdale Road and Mockingbird Road. Flooding 
  expands on portions of the Rivers Edge Golf Course. Several holes 
  and fairways will flood.

* ADDITIONAL DETAILS...
  - At 9:45 AM EST Wednesday the stage was 13.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:45 AM EST Wednesday was 13.7 feet.
  - Forecast...The river is expected to fall below flood stage
    late this evening and continue falling to 2.2 feet Monday
    morning.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    13.3 feet on 09/01/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3360 8444 3363 8438 3354 8434 3340 8435
      3340 8443 3354 8441


$$

GAC079-263-269-293-110400-
/O.EXT.KFFC.FL.W.0045.000000T0000Z-240113T1600Z/
/CLUG1.1.ER.240110T0034Z.240112T0000Z.240113T1000Z.NO/
1053 AM EST Wed Jan 10 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE SATURDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Flint River at US 19 near Carsonville.

* WHEN...Until late Saturday morning.

* IMPACTS...At 20.0 feet, Minor flooding continues along the river 
  in the woodlands and fields upstream and downstream from the gage 
  on U.S. Highway 19. The flood waters will cover the boat ramp up 
  to two feet deep and cover a portion of the access road by the 
  bridge on the Taylor County side of the river.

* ADDITIONAL DETAILS...
  - At 8:45 AM EST Wednesday the stage was 19.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:45 AM EST Wednesday was 19.4 feet.
  - Forecast...The river is expected to rise to a crest of 20.9
    feet tomorrow evening. It will then fall below flood stage
    early Saturday morning.
  - Flood stage is 18.0 feet.
  - Flood History...This crest compares to a previous crest of
    20.9 feet on 02/16/1974.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3280 8430 3275 8421 3257 8398 3253 8405
      3265 8415 3276 8437


$$

GAC113-255-110400-
/O.EXT.KFFC.FL.W.0027.000000T0000Z-240112T0936Z/
/GRFG1.1.ER.240110T0016Z.240111T0600Z.240112T0336Z.NO/
1053 AM EST Wed Jan 10 2024

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY FRIDAY MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Flint River near Griffin.

* WHEN...Until early Friday morning.

* IMPACTS...At 15.0 feet, Minor flooding expands further into the 
  woodlands...fields and pasture upstream and downstream from the 
  gage on Georgia Highway 16 or Newnan Road. The backyards of homes 
  at the end of Landing Way upstream from the bridge will be flooded 
  with around two feet of water.

* ADDITIONAL DETAILS...
  - At 9:45 AM EST Wednesday the stage was 13.1 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:45 AM EST Wednesday was 13.1 feet.
  - Forecast...The river is expected to rise to a crest of 14.6
    feet just after midnight tonight. It will then fall below
    flood stage late tomorrow evening.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    13.9 feet on 01/15/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3330 8444 3330 8437 3318 8445 3316 8447
      3322 8450


$$
060 
WGUS82 KFFC 110148
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
848 PM EST Wed Jan 10 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Flint River near Lovejoy affecting Spalding, Fayette and Clayton 
  Counties.

GAC063-113-255-110300-
/O.CAN.KFFC.FL.W.0049.000000T0000Z-240111T0148Z/
/LOVG1.1.ER.240110T0454Z.240110T1245Z.240110T2236Z.NO/
848 PM EST Wed Jan 10 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Flint River near Lovejoy.

* ADDITIONAL DETAILS...
  - At 7:45 PM EST Wednesday the stage was 11.4 feet.
  - Forecast...The river is expected to fall to 2.4 feet early
    Monday afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3360 8444 3363 8438 3354 8434 3340 8435
      3340 8443 3354 8441


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 10, 4:24 AM EST, 42 minutes earlier.

Area forecast discussion, Jan 10, 4:24 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
424 AM EST Wed Jan 10 2024

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 422 AM EST Wed Jan 10 2024

The period of relative calm before the next storm system to impact
Georgia will be encompassed by the short term period today and
Thursday. At the time of this writing, a deep closed 500 mb low is
centered over the southern Great Lakes, with a shortwave rotating
around the southeastern periphery of the low. A strengthening
surface low associated with this system is extending a cold front
(the same one that pushed through the forecast area yesterday) off
the Southeast Atlantic coast. Westerly winds remain strong behind
this front, with winds speeds remaining 15-20 mph with gusts as high
as 30 mph. As the aforementioned shortwave rotates through the area,
it has brought a reinforcing shot of cool and dry air. As such,
temperatures this morning will be in the low to mid 30s across the
majority of the area, with upper 20s in the higher elevations of far
northeast Georgia. Wraparound moisture on the back side of the low
pressure system is keeping a cloud deck between 2000-3000 ft in
place across north Georgia and central Georgia. Due to the
combination of the near-freezing temperatures and lingering
moisture, it is possible to see some scattered light snow showers
across far north Georgia and the western facing mountain slopes
before sunrise. Additional light snowfall accumulations will be
possible, but no significant impacts are expected.

As the low pressure system continues to move away to the northeast,
these snow chances will come to an end early this morning. Cloud
cover will persist through much of the daytime today before
gradually diminishing during the afternoon hours. Winds will
similarly weaken throughout the day as the system moves away and the
surface pressure gradient loosens. High temperatures this afternoon
will range from 3-6 degrees below climatological averages, in the
mid to upper 40s in north Georgia and in the low to mid 50s in
central Georgia. Overnight conditions will be cool and clear, with
radiational cooling allowing temperatures on Thursday morning to
once again drop into the low 30s across the majority of the area.

The upper level flow will become southwesterly over the Southeast as
troughing digs into the western CONUS. Meanwhile, surface high
pressure will move northward along the Southeast Atlantic coast,
with low level winds shifting to southerly as a result. The
combination of these factors will promote the advection of warm and
moist air from the Gulf. High temperatures on Thursday afternoon
will be in the upper 50s to low 60s. Meanwhile, dewpoints will begin
to climb from the low 30s on Thursday morning into the mid 40s by
the end of the period. Late Thursday, the trough will swing into the
Great Plains and become negatively tilted, at which point a surface
low to the east of the trough will begin to quickly intensify. A
cold front will extend southward from this low into the ArkLaTex and
into the northwest Gulf late Thursday night, advancing eastward as
the long term period begins.

King

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 422 AM EST Wed Jan 10 2024

Key Messages:

 - Another storm system will bring showers and thunderstorms to the
   area late Thursday night and Friday. Thunderstorms may be strong
   to severe.

 - Much colder temperatures forecast for early next week.

Another storm system will approach the area Thursday night, bringing
a chance of showers and thunderstorms. This system will lift NE on
Friday as a negatively tilted trough, reaching the Great Lakes by
Friday night. A large area of isentropic lift is forecast to
precede the low, with increasing MUCAPE and wind shear across most
of the forecast area. There will be a threat of severe weather with
this system during the day Friday across most of the County Warning
Area, although the threat will be lower across the extreme N due to
lingering cool air associated with a weak wedge. GFS MUCAPE values
are forecast to reach near 1000 J/kg as effective shear increases to
to near 45 knots in the Atlanta metro area. This will coincide
maximum daytime heating in the early afternoon, with surface
temperatures reaching over 60 degrees and dew points reaching the
mid 50s. Storm total rainfall amounts with this system are forecast
to range from around a third of an inch S of Columbus to close to an
inch across the NE GA mountains. Residents should continue to
monitor the latest forecast regarding this storm system.

A bit of snow will linger over the N mountains Friday night, but dry
weather is forecast to return on Saturday. Temperatures will be
rather cold over the weekend, with the potential of even colder
weather early next week. A weak southern stream storm system may
move along the Gulf Coast on Monday, bringing light rain amounts and
the chance for frozen precipitation across N GA. Temperatures by
Tuesday and Tuesday night may be 10 to 15 degrees below normal, but
there remains a substantial spread in ensemble temperatures during
this time frame. /SEC

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM EST Wed Jan 10 2024

A low VFR cloud deck between 035-040 is in place at all TAF sites
as the period begins. Ceilings are forecast to lower to MVFR by
08-09Z, remaining MVFR through the morning into the early
afternoon. Ceilings will gradually improve to VFR by 20-21Z at
ATL and then scatter out after sunset. W will be W/SW through the
period, starting at 15-20 kts with gusts of 25-30 kts. These winds
will diminish over the course of the period, with gusts coming to
an end by 09Z and winds dropping to 10-14 kts by 14-15Z.

//ATL Confidence...06Z Update...
Medium confidence on timing of ceiling trends.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          46  31  57  36 /   0   0   0  10
Atlanta         46  35  57  41 /   0   0   0  20
Blairsville     41  26  53  32 /   0   0   0  10
Cartersville    46  30  56  38 /   0   0   0  20
Columbus        51  34  60  44 /   0   0   0  30
Gainesville     44  32  55  37 /   0   0   0  10
Macon           51  33  60  41 /   0   0   0  20
Rome            46  31  57  40 /   0   0   0  20
Peachtree City  48  32  58  39 /   0   0   0  20
Vidalia         53  37  60  44 /   0   0   0  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....SEC
AVIATION...King
Hazardous weather outlook, Jan 10, 4:49 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
449 AM EST Wed Jan 10 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
449 AM EST Wed Jan 10 2024

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A storm system is expected to bring thunderstorms to the region
again Friday. Some of these storms may be severe. A dusting of snow
is possible across the northeast Georgia mountains Friday night. Much
colder temperatures are forecast for early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 7:33 PM ESTRiver Flood WarningFFCCherokee19 hr
Jan 9, 8:41 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson3 days
Jan 9, 10:09 PM ESTRiver Flood WarningFFCGreene, Oconee, Oglethorpe3 days
Jan 9, 10:40 PM ESTRiver Flood WarningFFCCobb, Paulding16 hr
Jan 9, 10:40 PM ESTRiver Flood WarningFFCCobb, Douglas46 hr
Jan 10, 5:13 AM ESTRiver Flood WarningFFCNewton, Rockdale21 days
Jan 10, 5:46 AM ESTRiver Flood WarningFFCTroup9 hr
Jan 10, 5:51 AM ESTRiver Flood WarningFFCButts, Henry, Newton9 hr
Jan 10, 5:54 AM ESTRiver Flood WarningFFCNewton, Walton21 days
Jan 10, 5:58 AM ESTRiver Flood WarningFFCFloyd9 hr
Jan 10, 7:41 AM ESTRiver Flood WarningFFCCatoosa24 hr
Jan 10, 10:11 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson6 days
Jan 10, 12:16 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding8 hr
Jan 10, 1:54 PM ESTRiver Flood WarningFFCWashington, Wilkinson67 hr
Jan 10, 1:56 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee31 hr
Jan 10, 2:23 PM ESTRiver Flood WarningFFCCobb, Douglas6 hr
Jan 10, 3:48 PM ESTRiver Flood WarningFFCNewton29 hr
Jan 10, 5:03 PM ESTRiver Flood WarningFFCNewton51 hr
Jan 10, 5:35 PM ESTRiver Flood WarningFFCClarke, Oconee14 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.